1.gif (1892 bytes)

Case Reports

Indian Pediatrics 2001; 38: 1413-1416  

Antiphospholipid Antibody Syndrome


Sonali S. Bapat
Ashok Menon Pulikot
Prashant Naik
Nandita Chinchankar*

From the Department of Pediatrics, Sassoon Gene- ral Hospitals, Pune 411 001, India and *K.E.M. Hospital, Pune 411 001, India.

Correspondence to: Dr. Sonali S Bapat, Guruseva 1202/31, Apte Road, Pune 411 004. India.
E-mail: sonalibapat@mailcity.com

Manuscript received: March 30, 2001;
Initial review completed: May 3, 2001;
Revision accepted: July 6, 2001.

The antiphospholipid antibody syndrome (APS) is an acquired prothrombotic state where thrombosis and/or pregnancy loss is related to the presence of antiphospholipid antibodies. It can be secondary to an underlying autoimmune disease, most commonly systemic lupus erythematosus, or can occur in absence of associated disease, when it is termed primary antiphospholipid syndrome(1).

APS presenting with skin manifestations is rare in children. The six summarized cases and one reported by Abernethy et al.(2) were all adult females in the age group 20-60, with majority of them having an underlying autoimmune disease. Herein, we present a case of a male child with no underlying autoimmune or infectious disease whose only complaint was necrosis of the skin, which is a rare presentation of the antiphospholipid antibody.

Case Report

A 4-year-old male child was brought to the Department of Pediatrics, Sassoon General Hospital, Pune, with extensive skin necrosis since 2 weeks. Necrosis originated with the digits, ear lobe and then spread to the buttocks, legs and hands. He had no personal or family history of a coagulation disorder or an autoimmune disorder. He had no history of any drug intake, diarrhea or purpura prior to the onset of necrosis. On admission, the child was afebrile with a pulse rate of 86/minute and respiratory rate of 28/minute. The areas of cutaneous necrosis involved the buttocks, both the upper and lower extremities including the toes and fingers and the tip of the outer border of the left ear. They boy had no neurological symptoms.

Initial laboratory findings were as follows: white cell count was 7000/cu mm, hemo-globin was 12.5 g/dl, platelet count was 250 10/mm3. Bleeding time was 4 minutes and clotting time was 7 minutes. Blood cultures were negative. Urine examination was non-contributory. Prothrombin and activated partial thromboplastin time were normal. Fungal cultures were negative.

Further investigations revealed a strongly positive anticardiolipin antibody detected by ELISA. The kit used for detection was Bio-Rad manufactured by Bio-Rad Laboratories, USA. Lupus anticoagulant was not detected. The values were as follows: IgG anti-cardiolipin antibody was 62 GPL/ml (0-20 normal), IgM anticardiolipin antibody was 25 MPL/ml (0-7 normal) and IgA levels were not done. Antibodies to native DNA and anti-nuclear antibodies were not detected. Other relevant negative investigations included VDRL, HCV titers, cryofibrinogens, cryo-globulins, fibrin degradation products, Factor VIII levels, protein C and protein S levels.

The child was treated with heparin and low dose aspirin. A loading dose of heparin at 50 units/kg IV bolus was followed by a continuous IV infusion at 15 units/kg/hour for 2 weeks (dose was sufficient to prolong the partial thromboplastin time to 1.5 times the control). Low dose Asprin was given for 2 months at 10 mg/kg/dose 6 hourly. He showed considerable improvement with good regeneration of skin over the affected areas from 2nd week and was discharged by the 4th week. Repeat antiphospholipid antibody levels after 2 months were as follows IgG anticardiolipin antibody was 32 GPL/ml and IgM anticardiolipin antibody was 13 MPL/ml. Thus a diagnosis of APS with cutaneous presentation was made and a long term follow up for other complications was advised.

Discussion

Antiphospholipid antibodies can also occur in certain infectious diseases and drug reactions, but only those that occur in patients with autoimmune disease are associated with the clinical syndrome(3). Catastrophic antiphospholipid syndrome is usually characterized by severe renal failure, central nervous system involvement, skin signs and thrombotic episodes involving the myocardium, adrenal gland, bowel and liver(1).

Cutaneous manifestations of APS include gangrene, ulceration, livedo reticularis, thrombophlebitis and necrotic purpura. In a patient presenting with cutaneous necrosis one must consider both intrinsic and extrinsic underlying processes. Extrinsic mechanisms are often readily apparent and include extra-vasation of a chemotherapeutic agent, radia-tion therapy, and pressure induced necrosis with barbiturate intoxication. Intravascular occlusive processes include vasculitis, embolic phenomena, calciphylaxis, and intravascular thrombosis from various under-lying causes.

Table I__Differential Diagnosis Due to Intrinsic Factors
Disease Age of Onset Cutaneous Presentation Mechanism
Purpura fulminans neonatal Neonate Abdomen, buttocks, extremities Homozygous protein C deficiency
Idiopathic Young child Lower trunk, thighs DIC
DIC (without PF) Any age Acral DIC
Coumadin necrosis 75% adult female Breast, buttock, abdomen, thighs (3-5 days after initiating therapy Relative transient acquired protein C deficiency
Heparin necrosis Any age Site of injection 6-14 days after initiating therapy Heparin associated antibody induces platelet aggregation
Cryoglobulinemia Any age Acral Cold precipitated cryoglobulins
Cryofibrinogenemia Any age Acral Cold precipitated
cryofibrinogens
Antiphospholipid Any age Legs, ears Unknown
DIC: Disseminated intravascular coagulation; PF: Purpura fulminans.

Intrinsic causes (Table I) of cutaneous necrosis include purpura fulminans, dissemi-nated intravascular coagulation from other etiologies, and a variety of other conditions, including heparin and warfarin induced cutaneous necrosis, APS, cryoglobinemia, cryofibrinogenemia, thrombotic thrombo-cytopenic purpura, hemolytic uremic syndrome, paroxysmal nocturnal hemo-globinuria, myeloblastemia, and numerous inherited and acquired disorders of coagulation (especially protein C and protein S deficiencies). In addition there are many prethrombotic conditions such as malignancy, oral contraceptives, pregnancy, hyper-viscosity syndromes, congestive heart failure, the nephrotic syndrome, diabetes, obesity, and immobillization, which may play a role in some patients(2).

Management involves treatment of cutaneous infarction and limitation of further thrombosis. High dose systemic cortico-steroids are administered initially if the syndrome is associated with SLE and any concomitent vasculitis. However, it is thrombosis rather than inflammaltion which is the major pathological feature, and therefore anticoagulation is the critical therapeutic intervention. The current recommendations once a patient has had a thrombosis associated with antiphospholipid antibody is long-term warfarin, maintaining an INR >3(1).

Coumarin derivatives are oral anticoagu-lant drugs that act by decreasing the rate of synthesis and gamma carboxylation of vitamin K dependent coagulation factors 2,7,9 and 10. Warfarin probably acts by competitively inhibiting vitamin K meta-bolism. The dose in children is 0.2 mg/kg/24 hours orally. After 48 hours the dose is adjusted based on the INR(4).

The mechanism by which these antibodies act has not been established and there is still controversy regarding treatment of these patients without established guidelines. In the few documented cases, the use of pulse steroid therapy, anticoagulants, fibrinolytic agents, plasmaspheresis, or a combination of them has shown some benefit(5).

Contibutors: SSB and AMP worked up the case, reviewed the literature and drafted the paper. SSB will act as the guarantor for the paper. PK was involved in the primary care of the patient and contributed in the clinical workup. NC reviewed the literature and helped in the intellectual content and critical review.

Funding: None.

Competing interests: None stated.

Key Messages

Cutaneous necrosis can be a presenting feature of the antiphospholipid antibody syndrome.

Therapeutic trial with heparin and low dose aspirin may be beneficial in children presenting with skin manifestations.


 References


1. Creamer D, Hunt BJ Black MM. Widespred cutaneous necrosis occurring in association with the antiphospholipid syndrome: A report of two cases. Br J Dermatol 2000; 142: 1199-1230.

2. Abernethy ML, McGuinn JL, Callen JP. Widespread Cutaneous Necrosis as the initial manifestation of the antiphospholipid antibody syndrome. J Rheumatol 1995; 22: 1380-1383.

3. Editorial. Answers to the antiphospholipid-antibody syndrome? New Engl J Med 1995; 332: 1025-1027.

4. Montgomery RR, Scott JP. Hemorrhagic and thrombotic diseases. In: Nelson Textbook of Pediatrics, 16th edn. Eds. Behrman RE, Kliegman RM, Jenson HB. Philadelphia, W.B. Saunders Company, 2000; p 1517.

5. Paira S, Roverano S, Zunico A, Oliva ME, Bertolaccini ML. Extensive cutaneous necro-sis associated with anticardiolipin antibodies. J Rheumatol 1999; 26: 1197-1200.

Home

Past Issue

About IP

About IAP

Feedback

Links

 Author Info.

  Subscription